Valproic acid was cleared by the US Food and Drug Administration in 1978 as an antiepileptic. In 1995, it was cleared for use in treating mania, an indication that led to a corresponding expansion of cases of overdosage.
Valproate impairs fatty acid metabolism and depletes carnitine, thereby inducing a kind of mitochondrial defect. It also interferes with the urea cycle, increasing ammonia concentrations. Infusion of carnitine has become part of the accepted treatment for valproate overdosage, although no controlled studies of the effectiveness of this treatment have been completed.
Valproic acid commonly causes asymptomatic increases in ammonia and amylase/lipase. The routine checking of these analytes is unnecessary and not recommended, but if symptoms such as nausea, vomiting, and confusion occur—with or without tremor, asterixis, or abdominal pain—it may be reasonable to measure serum ammonia and pancreatic enzymes. When pancreatitis is suspected, serum calcium should be measured to rule out hypocalcemia caused by the formation of calcium salts.
Valproate is extraordinarily safe when blood concentrations are within the therapeutic interval (50–100 μg/mL) and even when concentrations are increased to as high as 350 μg/mL in persons without accompanying symptoms. Laboratory findings alone are not sufficient reasons to alter therapy, especially if valproate seems to be helping.
At toxic concentrations, valproate can induce fatal hepatic failure that resembles Reye syndrome, or it can induce fatal pancreatitis. When blood concentrations of the drug exceed 500 μg/mL, consciousness is usually affected. When concentrations approach 800 μg/mL, a coma requiring intubation is usually present. Note that enteric-coated forms cause delayed and prolonged coma, justifying vigorous gastric lavage.
Suicide attempts cause an acute illness. When the serum calcium concentration is low, pancreatitis with calcium salt formation in abdominal fat should be suspected. When suicide is likely to have been attempted, amylase/lipase must be measured. A marked increase in serum ammonia is usually accompanied by hyperventilation and respiratory alkalosis; thus, the pH can be misleading because lactic acidosis can be due to mitochondrial failure.
Author Contributions: All authors confirmed they have contributed to the intellectual content of this paper and have met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.
Authors' Disclosures or Potential Conflicts of Interest: No authors declared any potential conflicts of interest.
- Received for publication June 10, 2011.
- Accepted for publication June 30, 2011.
- © 2011 The American Association for Clinical Chemistry